Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 176, NWS Dodge City, KS

June 27, 1997Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 1997, 8:36 PM CDT for Comanche County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1997, 8:36 PM CDT (01:36 UTC)
Expired
Jun 27, 1997, 9:10 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:50 PM CDTHail 1Coldwater, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1271 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 280136 RRA
SVRDDC
KSC033-280210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT FRI JUN 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 910 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF WESTERN COMANCHE COUNTY

* AT 834 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTH OF PROTECTION MOVING NORTH AT 10 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
65 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

DS/SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:43 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 27, 2:43 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT FRI JUN 27 1997

..CONCERNS THIS CYCLE TO BE WHERE ISOLATED CONVECTION MAY FIRE THIS
AND SATURDAY EVENINGS...AS WELL AS HIGHS.

MODELS IN GOOD AGREEMENT IN GRADUALLY LOWERING HEIGHTS OVER WRN US
AS H5 LOW GRADUALLY PUSHES ONTO THE PAC NW COAST. CURRENTLY WEAK DRY
LINE HAS STALLED OVER THE CO/KS BORDER. IT SHOULD START TO PUSH BACK
WEST NEXT HR OR TWO...SO THERE WILL BE NO CONVERGENCE TO SPEAK OF.
THUS...WON/T MAKE ANY CHANGES TO CURRENT POPS...CEPT A 20 FAR SE
WHERE THERE IS SOME WEAK SPEED CONVERGENCE AND A BIT OF A CU FIELD.

FLOW ALOFT IS WEAK...VERY WEAK...W/H5 ON THE PROFILERS LOOKING LIKE
A GAME OF PICK-UP-STICKS. H2-H3 DOES HAVE SOME WRLY FLOW BUT NOT
ENOUGH TO PUSH CONVECTION INTO OUR REGION. ALSO...LL FLOW AT GRANADA
HAS WEAKENED TO AROUND 10 KTS LAST COUPLE HRS...FURTHER REASON TO
NOT CARRY POPS DESPITE CAPES OF 3-4K. MOSTLY CLEAR OVERNIGHT.

MIXED LAYER CONTINUES TO PUSH ACROSS THE NRN PLAINS THROUGH THE
PERIOD...WITH BEST MOISTURE CONVERGENCE/NOSE OF LL JET TO BE OVER
THE DAKOTAS AND NORTHERN NEBRASKA TONIGHT AND SAT NIGHT. LATEST SPC
HAS GONE FROM SLIGHT RISK NEXT TWO PERIODS TO NO RISK OVER
US...WHICH I LIKE. FWC HAS BEEN 2 TO 4 DEGREES TOO WARM FOR HIGHS
(EXCEPT VCNTY HYS WHERE DOWNSLOPE HAS TAKEN THEM INTO 90S) AND WILL
CONTINUE THIS TREND. MOSTLY SUNNY TMRW.

ONLY REAL THREAT MAY COME VERY LATE SAT NIGHT AS SRN STREAM VORT
APPROACHES WRN KS BY 12Z SUN. ETA HAS H8 LOW OVER NW KS ATTM WHILE
THE NGM HAS ITS H8 LOW UP OVER WY. IF ETA VERIFIED THEN THERE VERY
WELL MAY BE SOME KIND OF NOCTURNAL SYSTEM. ONLY BOTHERSOME THING IS
H7 THERMAL RIDGE WHICH CONTINUES TO EXTEND FROM NE TO SW OVER
THE PLAINS..NOT GOOD FOR OVERNIGHT BOOMERS. MAY INCLUDE 30 POP FAR
WEST SAT NIGHT...WILL SEE WHAT OTHER OFFICES THINK.

SUNDAY WILL AGAIN GO DRY AND MOSTLY/PARTLY SUNNY. H8 DWPTS VERY
HIGH...BUT WITH CAP FINALLY SHIFTING OVER CNTRL/SRN PLAINS...SHOULD
BE CONVECTION FREE.

DDC UU 066/089 066/091 067 101
GCK UU 064/090 064/092 065 101
EHA UU 063/090 062/092 064 102
LBL UU 064/089 063/092 065 101
HYS UU 065/093 064/093 066 101
P28 UU 068/093 069/094 070 201

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:06 PM CDTSevere Thunderstorm WarningDDCComanche24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.